Washington, 2022

High Wind in Washington, April 4 to 5, 2022

April 4 to 5, 2022 · NWS OTX · 7 events in 7 counties and zones

A deepening Low with strong jet support brought strong surface winds across Columbia Basin into the region. Winds were sustained in the high teens and mid 20s.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.3 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deepening Low with strong jet support brought strong surface winds across Columbia Basin into the region. Winds were sustained in the high teens and mid 20s. Gusts ranged in the upper 40s to near 60. Power outages affected around 15000 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 4, 1:34 AM PST, 6 hours 26 minutes earlier.

Area forecast discussion, Apr 4, 1:34 AM PST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
234 AM PDT Mon Apr 4 2022

.SYNOPSIS...
A significant storm will bring strong winds to 50 mph or more
across much of the Inland Northwest along with heavy snow for the
Cascades. Expect quieter, drier weather with cool, frosty
mornings for the latter half of the work week. Another cold front
is expected around Friday with more breezes and a chance of
showers lingering into the weekend.

&&

.DISCUSSION...

...Strong winds region-wide and heavy mountain snow for the Cascades
today into tonight...

Today through Tuesday: Very intense zonal flow with jet stream
positioned within close proximity just to the south of Eastern
Washington and North Idaho. The jet shows some sign of weakening and
lifting northward near Tuesday. The atmosphere will be cold and
conditionally unstable with additional synoptic scales features
moving through it including a deepening area of low pressure passing
through British Columbia with a moderate plume of moisture feeding
into it. This setup will allow for very strong winds blowing out
from the west/southwest today into tonight with a decrease in some
locations tonight. Despite this decrease winds will still blow with
intensity in a good portion of the forecast area into Tuesday. In
addition to the strong damaging winds there will be significant pass
level snow, mainly over Stevens Pass in the Cascades with lesser
amounts, but still significant, over Lookout pass and Dobson Pass in
the Central Panhandle Mountains of North Idaho. A rain shadow
between the two, combined with the strong west/southwest winds will
favor the production of blowing dust which may lower visibilities at
times. To further complicate the situation the conditionally
unstable airmass may favor thunderstorm development as early as late
morning. Any thunderstorms that develop will not have very high tops
due to the intense and odd environmental speed shear so hail should
not be a concern, however storm motion is a concern with quick
movement to the east/northeast at 50 mph so any outflow from these
fast moving thunderstorms would produce localized damaging winds and
enhanced blowing dust. /Pelatti

Wednesday and Thursday: High pressure continues to position itself
over the region for a dryer and warming trend during the days.  Day
time highs will climb into the 60s to near 70 by Thursday.

Wednesday morning looks 5-10 degrees colder than recent mornings
over the last week. Lows will settle into the middle 20s in many
locations. Wenatchee for instance hasn't registered a freezing low
temperature since March 20th. If any cold sensitive plants have
been brought outside it would be good to shelter them at night
with calm and cold mornings facilitating some hours of freezing
temperatures this time of year.

Thursday morning will be about 5 degrees warmer but still have many
areas hovering around freezing for a few early morning hours.

Friday into Friday night we'll be looking at another weather system
moving in bringing a combination of wind gusts 35 mph near the
Cascade east slopes and Waterville Plateau. The turbulent frontal
passage will bring caution for wind driven grass fires with not a
lot of rain potential just yet.

Low pressure settles in from the north over the region for a daily
dose of snow showers especially near the mountains and higher
terrain. Yes, the airmass gets cold enough to bring snow or
graupel/snow pellet showers down to the lower valleys. High
temperatures by Sunday will be in the middle 40s and 50s. TC&&

.AVIATION...
12Z TAFS: VFR ceilings will be prevalent this morning as rain and
mountain pass level snow move through the area. Strong winds will
develop today as a front moves through, which should pass KEAT
around 15Z and GEG before 18Z. Blowing dusts may result in MVFR
visibility. The winds will decrease Monday evening but strong
winds are expected all of Monday night into Tuesday morning at
KEAT. Fast moving thunderstorms between 18Z Monday until 3Z
Tuesday will further complicate aviation operations. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  33  52  27  53  32 /  90  10  10   0   0   0
Coeur d'Alene  49  32  49  27  52  29 /  90  20  10   0   0   0
Pullman        48  32  46  27  51  33 /  90  40  10   0   0   0
Lewiston       56  38  54  32  57  35 /  80  30  10   0   0   0
Colville       52  29  54  26  56  29 /  90  10  10   0   0   0
Sandpoint      48  33  49  26  51  28 / 100  30  30   0   0   0
Kellogg        43  32  42  24  47  28 / 100  60  40   0   0   0
Moses Lake     57  36  57  27  58  35 /  20   0   0   0   0   0
Wenatchee      53  37  53  29  55  35 /  50  20  10   0   0   0
Omak           55  34  57  27  57  33 /  70  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning from 8 AM this morning to 11 PM PDT this
     evening for Central Panhandle Mountains-Coeur d'Alene Area-
     Idaho Palouse-Lewis and Southern Nez Perce Counties-
     Lewiston Area.

     Wind Advisory from 8 AM this morning to 11 PM PDT this evening
     for Northern Panhandle.

     Winter Weather Advisory until 11 AM PDT Tuesday for Central
     Panhandle Mountains.

WA...High Wind Warning from 8 AM this morning to 11 PM PDT this
     evening for Central Chelan County-Lower Garfield and Asotin
     Counties-Moses Lake Area-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

     Winter Storm Warning until 8 AM PDT Tuesday for Western Chelan
     County.

     Wind Advisory from 8 AM this morning to 11 PM PDT this evening
     for Northeast Mountains-Okanogan Highlands-Okanogan Valley-
     Western Okanogan County.

&&
Hazardous weather outlook, Apr 4, 4:01 AM PST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
501 AM PDT Mon Apr 4 2022

IDZ002-003-026-027-WAZ032>036-041-044-047-051215-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-Central Chelan County-
501 AM PDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Today will be very windy. West winds gusting to 50 to 60 mph are
expected from the lee of the Cascades across the Columbia Basin
into the southern Idaho Panhandle. The strongest winds will be
from late Monday morning into Monday evening hours, however near
Wenatchee and vicinity the stronger winds will linger into Tuesday
morning. Winds of this magnitude can produce blowing dust, tree
damage, power outages, and treacherous driving conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Other than the high winds lingering in the Wenatchee area and
vicinity into Tuesday morning no other hazardous weather is
expected at this time.

WAZ048-049-051215-
Western Chelan County-Western Okanogan County-
501 AM PDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy mountain snow will persist into Tuesday morning. Wet snow
accumulations of up to 2 feet are possible at Stevens Pass. Snow
and strong winds will bring a return of winter driving conditions
to the Cascade Passes and create hazardous conditions for back
country recreation in the Cascades.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Other than the heavy mountain snow and strong winds lingering into
Tuesday morning no other hazardous weather is expected at this
time.

IDZ001-WAZ031-037-038-043-051215-
Northern Panhandle-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-
501 AM PDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Today will be windy. West winds gusting to 35 to 45 mph are
expected through the day and evening hours across northeast
Washington and the northern Idaho Panhandle. Winds of this
magnitude can produce minor tree damage, local power outages, and
difficult driving conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

IDZ004-051215-
Central Panhandle Mountains-
501 AM PDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

Today will be very windy. West winds gusting to 50 mph or more
are expected across the central Idaho Panhandle. Winds of this
magnitude can produce tree damage, power outages, and difficult
driving conditions. Light to moderate snow is likely today and
Tuesday at Lookout Pass.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Other than the light snow lingering at pass level into Tuesday no
additional hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Moses Lake Area

When
April 4, 8:00 AM PST to 10:00 PM PST
Where
Moses Lake Area forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Mesonet Beverly recorded a gust of 81 MPH at 1230LST. Several other sites in the zone recorded gusts into the upper 40s and low 50s. The winds caused blowing dust to reduce visibility to near 2 miles.

High Wind, Upper Columbia Basin

When
April 4, 8:00 AM PST to 11:00 PM PST
Where
Upper Columbia Basin forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$5.3 million
Reported by
Mesonet
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Mesonet in the Washtucna area recorded a gust of 54 at 1630LST. Several other sites recorded gusts into the upper 40s to low 50s. Power outage in Wilbur affected 52 customers. Winds also broke 1 inch thick tree limbs and blew shingles off roofs in the Spring Canyon area East of Grand Coulee.

High Wind, Spokane Area

When
April 4, 8:00 AM PST to 11:00 PM PST
Where
Spokane Area forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$26,000
Reported by
ASOS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Spokane International Airport recorded wind gust of 60 MPH at 1453LST. Other wind gusts across the zone ranged from 35 to 50 MPH. There were numerous power outages of around 7000 customers. Trees fell over the roadways of Hwy-195, I-90, and Cedar Road. A tree fell on house in South Hill area with minimal damage.

High Wind, Northeast Mountains

When
April 4, 8:00 AM PST to 11:00 PM PST
Where
Northeast Mountains forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$13,000
Reported by
ASOS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Deer Park Airport recorded a gust of 54 MPH at 1407LST. There multiple reports of trees down in the zone along SR-25, US-395, and SR-211. Around 4200 customers had power outages.

High Wind, Northeast Blue Mountains

When
April 4, 1:00 PM PST to April 5, 3:00 AM PST
Where
Northeast Blue Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Alder Ridge raws recorded a gust of 61 MPH at 1510LST.

High Wind, Lower Garfield & Asotin

When
April 4, 1:00 PM PST to 10:00 PM PST
Where
Lower Garfield & Asotin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

AGRIMET site on Silcott Island recorded a gust of 58 MPH at 1730LST. Several other sites in the zone recorded gusts in the upper 40s to mid 50s.

High Wind, Washington Palouse

When
April 4, 1:00 PM PST to 11:00 PM PST
Where
Washington Palouse forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Site near Pullman WA recorded a gust of 60 MPH at 1200LST. Other stations across the zone recorded gusts of 40s to low 50s MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023694, 1023933, 1023991, 1024125, 1023653, 1023661, 1023670.